Alert archive / New York / Frost Advisories in 2023
Frost Advisory 1, NWS Buffalo, NY
NWS Buffalo, NY issued this frost advisory at May 13, 2023, 12:32 PM EDT for Jefferson County, Lewis County, New York. It took effect at May 14, 2023, 12:00 AM EDT. It was in force for 7 hr.
The area
The counties it named.
The facts
- Issued
- May 13, 2023, 12:32 PM EDT (16:32 UTC)
- In effect from
- May 14, 2023, 12:00 AM EDT
- Expired
- May 14, 2023, 6:50 AM EDT
- In force
- 7 hr
- Issued by
- NWS Buffalo, NY
Counties Jefferson County, NY, Lewis County, NY
The radar
The Ft Drum radar (KTYX), 16 km from the middle of the area, began a volume at 16:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 4.5 hours before the alert went out and 261 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2053 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- -144 m²/s²
- 0-3 km storm-relative helicity
- -31 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
101 WWUS71 KBUF 131632 NPWBUF URGENT - WEATHER MESSAGE National Weather Service Buffalo NY 1232 PM EDT Sat May 13 2023 NYZ007-008-140100- /O.NEW.KBUF.FR.Y.0001.230514T0400Z-230514T1200Z/ Jefferson-Lewis- Including the cities of Watertown and Lowville 1232 PM EDT Sat May 13 2023 ...FROST ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 8 AM EDT SUNDAY... * WHAT...Temperatures in the mid 30s will result in frost formation. * WHERE...Jefferson and Lewis counties. * WHEN...From midnight tonight to 8 AM EDT Sunday. * IMPACTS...Frost could kill sensitive outdoor vegetation if left uncovered. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. && $$
3 follow-up statements
914 WWUS71 KBUF 132240 NPWBUF URGENT - WEATHER MESSAGE National Weather Service Buffalo NY 640 PM EDT Sat May 13 2023 NYZ007-008-140830- /O.CON.KBUF.FR.Y.0001.230514T0400Z-230514T1200Z/ Jefferson-Lewis- Including the cities of Watertown and Lowville 640 PM EDT Sat May 13 2023 ...FROST ADVISORY REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO 8 AM EDT SUNDAY... * WHAT...Temperatures in the mid 30s will result in areas of frost formation. * WHERE...Jefferson and Lewis counties. * WHEN...From midnight tonight to 8 AM EDT Sunday. * IMPACTS...Frost could kill sensitive outdoor vegetation if left uncovered. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. && $$ Hitchcock
895 WWUS71 KBUF 140459 NPWBUF URGENT - WEATHER MESSAGE National Weather Service Buffalo NY 1259 AM EDT Sun May 14 2023 NYZ007-008-141200- /O.CON.KBUF.FR.Y.0001.000000T0000Z-230514T1200Z/ Jefferson-Lewis- Including the cities of Watertown and Lowville 1259 AM EDT Sun May 14 2023 ...FROST ADVISORY REMAINS IN EFFECT UNTIL 8 AM EDT THIS MORNING... * WHAT...Temperatures in the mid 30s will result in areas of frost formation. * WHERE...Jefferson and Lewis counties. * WHEN...Until 8 AM EDT this morning. * IMPACTS...Frost could kill sensitive outdoor vegetation if left uncovered. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. && $$
680 WWUS71 KBUF 141050 NPWBUF URGENT - WEATHER MESSAGE National Weather Service Buffalo NY 650 AM EDT Sun May 14 2023 NYZ007-008-141200- /O.CAN.KBUF.FR.Y.0001.000000T0000Z-230514T1200Z/ Jefferson-Lewis- Including the cities of Watertown and Lowville 650 AM EDT Sun May 14 2023 ...FROST ADVISORY IS CANCELLED... Temperatures will continue to warm through the morning hours with the sunrise. $$ PP
What forecasters said that day
The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before this frost advisory went out at May 13, 10:00 AM EDT, 2 hours 32 minutes earlier.
Area forecast discussion, May 13, 10:00 AM EDT, 2 hours 32 minutes before
Area Forecast Discussion National Weather Service Buffalo NY 1000 AM EDT Sat May 13 2023 .SYNOPSIS... High pressure will provide dry weather through Monday. Temperatures will run warmer than normal today, then there will be a gradual cooling trend tonight through early next week following the passage of a cold front. Another cold front will bring a chance of a few showers Tuesday, followed by even cooler temperatures by the middle of next week. && .NEAR TERM /THROUGH SUNDAY NIGHT/... High pressure extending from Montana to James Bay this morning will gradually settle to the south across the northern plains and Great Lakes region. In the process...cooler air will infiltrate the forecast area. This will lead to progressively lower temperatures during the period with most areas experiencing a 10 degree drop in high temperatures between today and Sunday. Meanwhile...cirrus covering much of the western New York will thin out from the north later today and this evening. Dry weather is guaranteed through the weekend. The only 'blemish' on the weekend weather will be the risk for spotty frost in the Southern Tier tonight with a higher risk found east of Lake Ontario. A greater chance in general will be in place for the same areas Sunday night. && .SHORT TERM /MONDAY THROUGH MONDAY NIGHT/... Quiet weather for the new work week. Broad high pressure will build southward into the Plains on Monday while extending eastward across the Great Lakes, ensuring dry conditions. Gradual modification of the airmass will warm temperatures up to near climatological norms in the mid to upper 60s Monday. A cold front will slowly approach from the north late Monday night. Not expecting much more than an increase in cloud cover across the area, though there is a low (15%-30%) chance of a few showers up near the Saint Lawrence Valley closer to daybreak. Lows will be in the low 50s across the Lake Plains, with mid/upper 40s elsewhere. && .LONG TERM /TUESDAY THROUGH FRIDAY/... The long term period will start out and end on damp notes. To start, a cold front will drop south out of Canada on Tuesday afternoon/night, causing showers to cross the forecast area. These showers should be done and out of the area by late Tuesday night. Another round of showers along another cold front, this time approaching from the west, will track through the area sometime Friday afternoon or evening. This system looks much more robust, though the timing is still uncertain as guidance remains all over the board. Could be some pre-frontal shower activity as well with deeper moisture climbing northward into the warm sector ahead of the front. Will stick with Chc PoPs for Thursday night through Friday until the details come into better focus. For the middle portion of the long term period Wednesday and Thursday, the weather is expected to remain mostly dry as high pressure tracks southeast out of Canada and as a de-amplifying/ weakening ridge tracks towards the region from the central Plains. There is a minor risk of frost development with this setup Tuesday night, primarily across the North Country, then a bit more widespread of a risk for areas away from the immediate lakeshores Wednesday night. Otherwise, temperatures during the long term period will generally be near to a few degrees above normal. The main exception being on Wednesday behind the passing cold front that will result in temperatures only reaching the mid to upper 50s for most areas. && .AVIATION /14Z SATURDAY THROUGH WEDNESDAY/... High confidence in VFR TAFS through tonight. Outlook... Sunday and Monday...VFR. Tuesday...MVFR/VFR. A cold front will bring a chance of showers later in the afternoon and Tuesday night. Wednesday...VFR. && .MARINE... Winds will increase some this behind a weak cold front moving south across the lower Great Lakes. Northeast winds will produce a light chop on Lake Ontario this morning before winds diminish and lake breeze circulations take over. Northeast winds may increase into the 10-15 knot range on Lake Erie today, producing choppy conditions. Winds and waves are expected to remain below Small Craft Advisory criteria. Northeast winds will continue to produce choppy conditions on both Lake Erie and Lake Ontario tonight through Sunday. && .BUF WATCHES/WARNINGS/ADVISORIES... NY...None. MARINE...None. && SYNOPSIS...Apffel/TMA NEAR TERM...RSH SHORT TERM...PP LONG TERM...PP/SW AVIATION...RSH MARINE...Apffel/Hitchcock/TMA
Hazardous weather outlook, May 13, 5:18 AM EDT, 7 hours 14 minutes before
Hazardous Weather Outlook National Weather Service Buffalo NY 518 AM EDT Sat May 13 2023 NYZ001>006-010-011-013-014-019-085-141000- Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Northern Erie- Genesee-Livingston-Ontario-Chautauqua-Southern Erie- 518 AM EDT Sat May 13 2023 This Hazardous Weather Outlook is for portions of western and north central New York. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-141000- Upper Niagara River and Buffalo Harbor- Lake Erie nearshore waters from Ripley to Dunkirk- Lake Erie nearshore waters from Dunkirk to Buffalo- Lower Niagara River- Lake Ontario nearshore waters from the Niagara River to Hamlin Beach- Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay- Lake Ontario nearshore waters from Sodus Bay to Mexico Bay- Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence River- Lake Ontario open waters from the Niagara River to Hamlin Beach- Lake Ontario open waters from Hamlin Beach to Sodus Bay- Lake Ontario open waters from Sodus Bay to Mexico Bay- Lake Ontario open waters from Mexico Bay to the Saint Lawrence River- Saint Lawrence River from Cape Vincent to Ogdensburg- Saint Lawrence River from Ogdensburg to Saint Regis- 518 AM EDT Sat May 13 2023 This Hazardous Weather Outlook is for the New York waters of Lake Erie, Lake Ontario, and the Saint Lawrence River. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ007-008-141000- Jefferson-Lewis- 518 AM EDT Sat May 13 2023 This Hazardous Weather Outlook is for portions of central New York. .DAY ONE...Today and tonight. Patchy frost is possible late tonight. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Frost is possible Tuesday night into early Wednesday morning, and again Wednesday night into early Thursday morning. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ012-020-021-141000- Wyoming-Cattaraugus-Allegany- 518 AM EDT Sat May 13 2023 This Hazardous Weather Outlook is for portions of western New York. .DAY ONE...Today and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Frost is possible Wednesday night into early Thursday morning. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf Apffel
Nearby
Frost Advisories in New York, 2023Every frost advisory in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.